Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
393419 tn?1228450993

Parathyroids. . .How long to kick in

Those of you who had calcium problems after TT, how long did it take for your parathyroids to kick back in?
I've read and was told 2-4 weeks, well I'm there, jsut abouit 4 weeks post-op, and I'm having a bit of anxiety.
My last calcium test had me up to 10.4, so my doctor cut my supplements and after 4 days on the reduced supplements (calcium & calcitriol) I think I'm feeling tingly again.
How long would it take for my numbers to drop from high (10.4) to low?
Do you think it could be a true drop or is it more possible that I'm having "phantom" sensations.


Thanks!
7 Responses
427555 tn?1267556758
IT has been 2 years for me, and they have not kicked in. If your doctor cut you back, he must feel they have resumed working.  You should be checked every 3 weeks or so until you get consistent stable readings. In Canada we use a different measurement because my ideal levels are between 2.something and 2.69.
Trish
393419 tn?1228450993
sorry to hear that yours never kicked back in.
i'm afraid that's going to happen to me as well.
right now, these little tingly sensations are driving me nutty.
it's not a constant tingle, just every so often it feels like a tingle or slight prickly feeling skips across my fingers and palm.
weird!

thanks for the reply!
Avatar universal
Hopefully, symptoms of low calcium will get less and less for you as time goes by.

A really helpful website is hypoparathyroidism.com.  They talk about the issue from a more permanent perspective but it does have helpful suggestions regardless.  Some of those are that you should keep calcium at a minimum 1) so the parathyroids can have a chance to wake up and do their job, and 2) to protect the kidneys from stones.

For me, this issue has lasted a lot longer than I ever thought it would.   I still have some tingling and my calcium can lower at times but things are better than they used to be.  It's the one residual from surgery that's been difficult to deal with.  I can get sad over it at times but I think my situation was complicated to begin with, I guess I can't be surprised I'd be left with, well, something.  Anyway...enough of me.

Again, I do hope this is temperary for you.
Avatar universal
It took 9-10 weeks post-TT for me to stop the tingles (I felt zaps in my tounge as well as finger tingles).  The idea of having to take 6000 mg of calcium a day for ever was harder to deal with than the lifelong Synthroid.  So you still have time for things to improve.  Hang in there.
393419 tn?1228450993
9-10 weeks. . .ok, I'm at the half-way point. . .these tingles and sensations are the worst part for me.  i don't mind the synthroid, i'm even taking the hair loss & weight in stride. . .those I can deal with, but the thought of taking all that calcium and/or having another bad drop and tetany attack. . .it freaks me the h@!! out.

thanks!
Avatar universal
What are the symptoms of a tetany attack?  They started my husband out on Tums after one of his parathyroid glands was removed.  It was not enough, so he was switched to Caltrate 600 4 times a day.
219241 tn?1413541365
I'm at the 9 month mark after my TT and I still have huge problems with low calcium. I also discovered I had low Vit D (which of course is the vitamin which helps to absorb calcium in the gut) I have had a marked increase in the level of Vit. D which is fantastic, but basically no obvious change in the level of calcium. I was always on the low side prior to TT in Dec 07 anyway and always took 2 x 600 mgs of calcium a day, now I take 5 a day!!!
   I am seeing an edo in Oct to find out why my levels are so low. For you though, it could well just be a matter of time. The body is slow at recovery in some ways. LIke nissah in Canada, in Australia we use a different lab level. So I really don't know if yours is ok or not. Often I feel it is best not to wait for the next blood test if you feel tingling etc, but just go back to the dose made you feel ok. Like I said, mine is 5 tablets a day..(mutter mutter mutter) for you it may be 2 a day.
  The level of calcium drops rather dramatically, with in days actually so if you got cut back and feel those symptoms just swallow another horse pill.
Good luck!
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.